Hail, Cook
- When
- June 28, 5:04 PM CST to 5:05 PM CST
- Where
- Cook County, 2.07 mi S of Lemont
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 41.640, -88.000
Scattered thunderstorms moved across parts of northeast Illinois during the late afternoon and early evening of June 28th producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across parts of northeast Illinois during the late afternoon and early evening of June 28th producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 28, 2:14 PM CST, 2 hours 50 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 314 PM CDT Fri Jun 28 2019 .SHORT TERM... 313 PM CDT Through Saturday... Main forecast concerns/challenges are with additional thunderstorm chances tonight into Saturday, as well as continue hot/humid conditions. In the near term, dry conditions in place across the CWA, with any thunderstorm development staying across central IL. Early morning thunderstorms had left an outflow boundary across areas south of I- 80 in IL and IN, but are currently seeing this boundary lift to the north. Several hours of pressure falls have allowed for increasing southerly flow, and expect this trend to continue this afternoon. This will allow most of IL and IN to get back into the warmer and higher dewpoint air this afternoon, including locations near the lake in northeast IL. Temperatures in the mid to upper 80s and dewpoints around 70 degrees will support mid to upper 90s heat indices this afternoon. Similar temps/dewpoints expected again Saturday, with hot and humid conditions likely. Once again, dry conditions are in place, but do think there remains some potential for isolated to scattered thunderstorms this afternoon into tonight. Highest chances this afternoon into the evening will likely be along and south of I-80, where daytime heating has allowed more unstable conditions. In this area, also seeing a convergent axis stretching from west central IL into northeast IL and northwest IN. This could serve as focus for thunderstorm development. Further to the north, the lifting outflow boundary could be an additional focus for storms, but locations north of I-80 are more stable and think chances would be low this afternoon. Lacking large scale support at this time, will likely keep the coverage low with once again isolated to scattered thunderstorms possible south of I-80. Anything that develops this afternoon/evening will have the potential to become strong/severe. Later tonight, will see upstream mid level energy and surface trough/front dip south and help bring chances for storms area wide. These features will continue to drift south through Saturday morning, with thunderstorm potential pushing further to the south. A dry period will likely occur through midday, but with isolated storms possible Saturday afternoon. Confidence is low with intensity, but do think at least a few stronger storms will be possible. Rodriguez && .LONG TERM... 244 AM CDT Saturday night through Thursday... The primary forecast concern continues to be the very warm and humid conditions and convective chances through the period. While convective chances look to briefly minimize on Sunday as the heart of the upper level ridge builds overhead, heat and humidity will continue to be a concern, especially away from the Lake. Sunday could even end up being the warmest day of this stretch of heat, with low 90s a decent bet for inland areas. While heat indices are not expected to reach advisory criteria, they are currently forecast to be into the mid to perhaps upper 90s. Close to the lake slightly cooler conditions are likely due to the prospects of a lake breeze. Mondays weather could be somewhat similar to Sunday. However, the chances for more active weather with thunderstorms will begin to creep back into the forecast early next week as the upper level ridge begins to flatten and a surface cold frontal boundary stalls out near, or just north of the area. With this frontal boundary in the vicinity, we will have daily shower and thunderstorm chances next week as several mid-level impulses get steered over the Upper Midwest and Great Lakes. While temperatures also look to remain on the warm side next week, any convective activity over, or near the area, could result in deviations in the frontal boundary, which could in return impact daily high temperatures. KJB && .AVIATION... For the 18Z TAFs... Concerns: - Timing convective chances through the period - Wind directions - Lower ceilings late tonight into early Saturday Convection from this morning has left a well demarcated outflow boundary from KDKB southeastward to KJOT and eastward to northwest Indiana. The Chicago area terminals will hold southeast winds in its wake with winds at or above 10 kt potential for a few hours before tapering. Starting to see hints that the boundary will start shifting a bit to the north now that active convection is done. This boundary could be the source for additional storms today, but there is little forcing aloft such at anything that forms would seem to be isolated and if there is an increase in coverage it would be favored generally south of the terminals. Confidence is decreased given that short term CAMs suggest some northward redevelopment over the terminals later today. There is a shortwave over MN that will sink into the area overnight. This coupled with a weak front over WI is another favored time for thunderstorm development, and therefore we shifted the VCTS to this time frame when forcing is a bit better. Confidence is still low to medium on coverage. There are hints that we could have some lower cigs in wake of any overnight activity if storms are more extensive. Lake enhanced boundary will remain in place on Saturday and is really the main forcing mechanism with high pressure building. Winds will hold NE late tonight and through Saturday for the Chicago terminals. With low coverage on Saturday, TAFs are dry. KMD && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
339 PM CDT Fri Jun 28 2019
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
292045-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
339 PM CDT Fri Jun 28 2019 /439 PM EDT Fri Jun 28 2019/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited hail risk...up to one inch in diameter.
Limited damaging wind risk...up to 60 mph.
Limited Flooding Risk.
Limited Excessive heat Risk.
DISCUSSION...
Isolated to scattered thunderstorms are possible along and south
of I-80 through this evening, and then area wide later tonight
into early Saturday morning. There is a risk that a couple of
these storms could become strong to severe. Slow moving storms and
heavy downpours could result in localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
Sunday...
Limited Excessive Heat Risk.
Monday through Wednesday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
Thursday...
Limited Thunderstorm Risk.
DISCUSSION:
Isolated to scattered thunderstorms are possible on Saturday, with
the highest threat along and south of I-80. A few strong to severe
storms are possible.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this afternoon or this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east northeast at around 20 mph.
LMZ740>745-292045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
339 PM CDT Fri Jun 28 2019
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited hail risk...up to one inch in diameter.
Limited thunderstorm wind gust risk...up to 60 mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday through Thursday...
Limited Thunderstorm Risk.
Rodriguez
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1207 PM CDT FRI JUN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN 3 SW MIDWAY AIRPORT 41.74N 87.78W
06/28/2019 M0.67 INCH COOK IL CO-OP OBSERVER
0.67 INCHES OF RAINFALL IN 8 MINUTES.
&&Special Weather Statement National Weather Service Chicago/Romeoville 539 PM CDT Fri Jun 28 2019 ILZ014-022-282315- Cook IL-Will IL- 539 PM CDT Fri Jun 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WILL AND SOUTH CENTRAL COOK COUNTIES UNTIL 615 PM CDT... At 538 PM CDT, Doppler radar was tracking a strong thunderstorm over Lockport, moving east at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Orland Park, Tinley Park, Romeoville, Lockport, New Lenox, Homer Glen, Lemont, Palos Hills, Hickory Hills, Goodings Grove, Crest Hill, Orland Hills, Palos Park and Fairmont. Including the following interstate... I-355 between mile markers 2 and 9. This includes...Lewis University. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4155 8809 4165 8809 4172 8784 4156 8783 TIME...MOT...LOC 2238Z 267DEG 14KT 4160 8803 Kluber
The Chicago radar (KLOT), 8 km away, was scanning. The volume nearest the first event began at 23:03 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834548, 834545, 834547, 834550, 834546, 834551, 834552.